Wednesday, March 28, 2018

Hormone Update

For any of you who may have read my last blog post, you would know that I was recently started on hormone replacement therapy. If you didn't read my last blog post... well, I've been started on hormone replacement therapy! I'm warning you now like I did with the last post, if you are uncomfortable with female related issues this is NOT the post for you!

For quite a while there, I was REALLY struggling with the side effects of the medication. I was put on a medication called "Estradot", and I was actually placed on the highest dose, 100 mcg. It's a patch that gets placed on my skin, and is changed every 3 days. It releases a constant dose of medication, and is much safer than taking it orally. With the patch, it bypasses the liver and research shows it creates more stable "serum levels" than with oral doses. Primarily, the side effects I was experiencing were breast tenderness to the point showering was painful, mood swings (I cried when I dropped a peanut butter cup), headaches, backaches, skin irritation and one of the most annoying ones... bloating. Now, I REALLY struggled posting this photo because I have wicked issues with body image, but take a gander at how swollen this stuff made me. 



This was me post night shift, looking about 20 weeks pregnant (just to be clear, I am NOT pregnant)



Still bloated/swollen, but looking much better about 6 hours later 



All in all, I was hating life on this medication. For one of the first times in my life, I was actually resentful of my condition. I was MAD about having Neurofibromatosis. I was MAD about having a brain tumour, and I was MAD that I am already pre-osteoperotic at the ripe ol' age of 24. I felt sorry for myself, and it seems silly over some symptoms that really, I could live with... but it's the fact that I had to deal with them in the first place. My boyfriend asked me if I would rather have the symptoms related to the patch, or have brittle bones because of osteoperosis and I cried because I don't want to have to deal with either. 

So fed up with symptoms that weren't seeming to go away, I booked an appointment with my endocrinologist and I asked him (begged really) for him to decrease my dose. He agreed that these symptoms suck (bless his heart) and he cut my dose in HALF! He told me that the lower dose will not be enough to protect my bones, but he forgot I was a "lightweight" and that he didn't want me to suffer unnecessarily. 

So the plan is for me to be on 50 mcg for six months, then increase my dose back up to the 100 mcg. My body went from having next to no estrogen, to being put on the highest dose possible... he said that the fluctuations in hormones I was experiencing were similar to what pregnant women face (to all of you who are pregnant, my heart goes out to you), and that hopefully I will build a tolerance over the next 6 months!

Now that I have been on the lower dose for more than 2 weeks I am happy to report I am feeling MUCH better, and am only experiencing some very mild bloating! That's it!

So moral of the story is friends, advocate for yourself! I would have lived with looking 6 months pregnant for who knows how long if I didn't simply stand up for myself. It was SO totally worth it!

- Court 

1 comment:

  1. Most of the time your are able to face issues and go on. This one was a bigger challenge and I'm glad you found some relief. You've given me a hot tip. Maybe I should see if my epilepsy medication can be reduced.

    ReplyDelete